Nebraska, 2015

High Wind in Nebraska, November 18, 2015

November 18, 2015 · NWS CYS · 3 events in 2 counties and zones

The tight gradient between a strong high pressure system over Wyoming and a Alberta clipper low moving across the Dakotas generated very high winds across portions of the western Nebraska Panhandle.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

The tight gradient between a strong high pressure system over Wyoming and a Alberta clipper low moving across the Dakotas generated very high winds across portions of the western Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 18, 3:55 AM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Nov 18, 3:55 AM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTED AVIATION
NATIONAL WEATHER SERVICE CHEYENNE WY
355 AM MST WED NOV 18 2015

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 200 AM MST WED NOV 18 2015

TODAY...PRIMARY CHALLENGE WILL BE THE WINDS. WIND MACHINE HAS
ALREADY RAMPED UP AS OF 1 AM WITH GUSTS IN EXCESS OF 60 MPH AT
BORDEAUX AND BEAR CREEK NORTH OF CHEYENNE...AND NOW A 71 MPH GUST
REPORTED AT BORDEAUX AT 120 AM.

INHERITED HIGH WIND WARNING DEFINITELY ON TRACK. WE HAVE OPTED TO
UPGRADE THE HIGH WIND WATCH TO A WARNING FOR THE REST OF THE EASTERN
PLAINS OF SOUTHEAST WYOMING AND WESTERN NEBRASKA STARTING AT 9 AM.

FAST MOVING SHORTWAVE TROUGH ALOFT MOVES INTO THE NORTHERN PLAINS
STATES THIS AFTERNOON WITH A STRONG CANADIAN ORIGIN COLD FRONT
PASSING OUR COUNTIES WITH MODERATE COLD AIR ADVECTION. MOST
IMPRESSIVE IS THE 500-300 MB AND 700-500 MB QUASIGEOSTROPHIC
DOWNWARD MOTION COUPLET NOTED THIS AFTERNOON WHICH WILL AID IN
BRINGING DOWN THE 50 KNOT WIND GUSTS FROM AROUND 700 MB TO THE
SURFACE.

OUR WORK HEIGHT PROGRAM PEAKS WITH 84 METERS AT 700 MB AT 8 AM TODAY
BETWEEN CRAIG AND CASPER...THEN SLOWLY DECREASES. BASED ON NUMERICAL
GUIDANCE AND PROGGED SURFACE AND LOW LEVEL WINDS...BELIEVE MOST
LOCATIONS IN THE HIGH WIND WARNING WILL BE AT OR NEAR HIGH WIND
CRITERIA...THUS THE UPGRADE NECESSITY.

ENOUGH OROGRAPHICS FOR WIDESPREAD SNOW ACROSS THE SNOWY AND SIERRA
MADRES THIS AFTERNOON WITH ISOLATED TO SCATTERED SNOW SHOWERS
ELSEWHERE.

TONIGHT...ALTHOUGH IT WILL STILL BE BREEZY...EXPECT WINDS TO
DECREASE IN THE EVENING WITH LOSS OF DAYTIME HEATING AND SOME
DECOUPLING AS THE LOW LEVEL PRESSURE GRADIENT RELAXES.

THURSDAY...WIND PRONE LOCATIONS MAY APPROACH HIGH WIND CRITERIA
BASED ON THE CRAIG TO CASPER HEIGHT DIFFERENCES. FLOW ALOFT BACKS TO
WEST NORTHWEST WITH OROGRAPHIC SNOW SHOWERS ONGOING ACROSS THE SNOWY
AND SIERRA MADRE RANGES AND NORTHERN LARAMIE RANGE...DRY ELSEWHERE.
CONTINUED BREEZY TO WINDY PER PROGGED LOW AND MID LEVEL GRADIENTS.

THURSDAY NIGHT...NEXT SHORTWAVE TROUGH ALOFT...BAROCLINIC BAND AND
COLD FRONT PASS OUR LOCATIONS...PRODUCING WIDESPREAD SNOW AGAIN OVER
THE SNOWY AND SIERRA MADRE RANGES...WHICH MAY SEE WINTER WEATHER
ADVISORY CRITERIA SNOW OF 5 TO 10 INCHES DUE TO OROGRAPHICS AND
DYNAMICS. ISOLATED TO SCATTERED SNOW SHOWERS OUTSIDE OF THE
MOUNTAINS.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 330 AM MST WED NOV 18 2015

A BROAD LONG WAVE TROUGH WILL DOMINATE THE LARGE SCALE WEATHER
PATTERN. THE NEXT CLIPPER SHORT WAVE WILL MOVE SOUTH AND EAST
ACROSS MT...WY AND MUCH OF THE NORTH CENTRAL PLAINS FRIDAY. THIS
CLIPPER WILL BRING WIDESPREAD SNOW...HEAVIEST OVER THE MOUNTAINS.
THE SNOW WILL END BY LATE AFTERNOON EXCEPT OVER THE MOUNTAINS
WHICH MAY LINGER INTO FRIDAY EVENING. STRONG WEST-NORTHWEST WINDS
EARLY FRIDAY MORNING WILL SLOWLY DIMINISH DURING THE DAY. IT WILL
TURN COLDER FRIDAY WITH TEMPERATURES IN THE MID 20S-MID 30S.
DRY...BREEZY AND MILDER WEATHER IS FORECAST THIS WEEKEND UNDER A
PROGRESSIVE NORTHWEST FLOW ALOFT. TEMPERATURES WILL MODERATE TO
ABOVE NORMAL SUNDAY WITH DOWNSLOPE WESTERLY FLOW LEE OF THE
LARAMIE RANGE. WINDIEST CONDITIONS WILL OCCUR ALONG AND WEST OF
THE LARAMIE RANGE.

A SHORT WAVE WILL MOVE EAST-NORTHEAST FROM THE GREAT BASIN ACROSS
WY AND THE DAKOTAS MONDAY. THIS SYSTEM WILL BRING SOME CLOUDS AND
GUSTY SOUTHWEST WINDS BUT NO PRECIPITATION. A TROUGH DIGS SOUTHEAST
FROM THE GULF OF AK INTO THE PACIFIC NORTHWEST TUESDAY...WHICH
WILL BACK THE FLOW ALOFT FROM WEST TO SOUTHWEST. SOUTHWEST WINDS
TUESDAY WILL INCREASE AHEAD OF A PACIFIC COLD FRONT WITH TEMPERATURES
IN THE LOW 50S FOR THE PLAINS. SOUTHWEST WINDS WILL GUST AS HIGH
AS 35 MPH.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 300 AM MST WED NOV 18 2015

VFR WITH OCCASIONAL MVFR CEILINGS WEST OF THE LARAMIE RANGE...
OTHERWISE CEILINGS AOA 8000 FT AGL. THE MOUNTAINS WILL BE OBSCURED.
THE MAIN AVIATION HAZARD WILL BE THE VERY STRONG WESTERLY WINDS
TODAY WITH GUSTS 45-55 KT. WINDS WILL DIMINISH BY LATE AFTERNOON.
ISOLATED TO SCATTERED RAIN AND SNOW SHOWERS WILL DEVELOP THROUGHOUT
THE DAY...BUT THESE SHOULD PRODUCE MINIMAL IMPACT TO AVIATION.

&&

.FIRE WEATHER...
ISSUED AT 245 AM MST WED NOV 18 2015

NO CONCERNS OR ISSUES BASED ON EXPECTED HUMIDITIES...AND SNOWFALL
THURSDAY NIGHT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 9 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR WYZ101-102-107-108.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR WYZ104>106-
     109-110-115>119.

NE...HIGH WIND WARNING FROM 9 AM THIS MORNING TO 5 PM MST THIS
     AFTERNOON FOR NEZ002-003-019>021-054-055-095-096.

&&

SHORT TERM...RUBIN
LONG TERM...MAJ
AVIATION...MAJ
FIRE WEATHER...RUBIN
Hazardous weather outlook, Nov 18, 5:00 AM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
500 AM MST WED NOV 18 2015

NEZ002-003-019>021-054-055-095-096-WYZ101>119-191200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
500 AM MST WED NOV 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD HIGH WINDS WILL CONTINUE THROUGH LATE THIS AFTERNOON
OVER MUCH OF THE REGION. WIND PRONE AREAS WILL EXPERIENCE WIND
GUSTS OF 70 TO 80 MPH. ELSEWHERE...WIND GUSTS OF 60 TO 65 MPH
WILL BE COMMON. TRAVEL WILL BE VERY HAZARDOUS...ESPECIALLY FOR
LIGHTWEIGHT AND HIGH PROFILE VEHICLES ALONG NORTH TO SOUTH
ORIENTED ROADWAYS. REFER TO THE LATEST HIGH WIND WARNINGS FOR
DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WESTERLY WINDS WILL CONTINUE THURSDAY AND THURSDAY NIGHT
FOR MUCH OF SOUTHEAST WYOMING. THE WIND PRONE AREAS COULD GUST
AS HIGH AS 65 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT...
HOWEVER REPORTS OF HIGH WINDS WILL BE APPRECIATED.

In the hours before

Local storm report, Nov 18, 8:56 AM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
856 AM MST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 AM     NON-TSTM WND GST SCOTTSBLUFF             41.87N 103.66W
11/18/2015  M64 MPH          SCOTTS BLUFF       NE   OTHER FEDERAL

&&

RCOX
Local storm report, Nov 18, 8:59 AM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
859 AM MST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     NON-TSTM WND GST WHITAKER                41.41N 104.87W
11/18/2015  E63 MPH          LARAMIE            WY   DEPT OF HIGHWAYS

            WYDOT SENSOR NEAR WHITAKER REPORTED 63 MPH ON I-25.

&&

RCOX
Local storm report, Nov 18, 9:01 AM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
901 AM MST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.08W
11/18/2015  M63 MPH          CARBON             WY   DEPT OF HIGHWAYS

&&

RCOX
Local storm report, Nov 18, 9:02 AM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
902 AM MST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     NON-TSTM WND GST ELK MOUNTAIN            41.69N 106.41W
11/18/2015  M59 MPH          CARBON             WY   AWOS

&&

RCOX
Local storm report, Nov 18, 9:06 AM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
906 AM MST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     NON-TSTM WND GST 15 E SINCLAIR           41.78N 106.83W
11/18/2015  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

&&

RCOX
Local storm report, Nov 18, 9:09 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
909 AM MST WED NOV 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     NON-TSTM WND GST 5 NW ARLINGTON          41.64N 106.28W
11/18/2015  M63 MPH          CARBON             WY   DEPT OF HIGHWAYS

&&

RCOX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Dawes

When
November 18, 9:40 AM MST
Where
Dawes forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

The NEDOR sensor at US Highway 385 mile marker 34 measured a peak wind gust of 59 mph.

High Wind, Dawes

When
November 18, 10:22 AM MST to 2:22 PM MST
Where
Dawes forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
RAWS
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

A RAWS sensor at Kings Canyon measured wind gusts of 58 mph or higher, with a peak gust of 78 mph at 18/1022 MST.

High Wind, Box Butte

When
November 18, 2:53 PM MST to 3:53 PM MST
Where
Box Butte forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

The wind sensor at the Alliance Airport measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605044, 605045, 605046.